The Role of GABA and GABA receptors in benzodiazepine withdrawal.
Taken from Anything for a quiet life? by C Heather Ashton DM, FRCP
"People become tolerant to benzodiazepines probably because their nerve cells respond by producing fewer receptors for GABA/benzodiazepines. This phenomenon, known as "down regulation", means that the number of "high affinity" GABA receptors decreases in response to the enhancement of GABA caused by the drug. Such homeostatic responses, which tend to reinstate the status quo despite the continued presence of drug, happen with many of the drugs that people take regularly, including alcohol, opiates and even beta blockers, which are widely prescribed for heart disease. The adaptation of behaviour to overcome the actions of the drugs probably also contributes to tolerance.
Whatever the mechanism, the development of tolerance sets the scene for withdrawal effects. At this stage, the removal of benzodiazepines, or even a reduction in dosage, exposes the altered state of the brain, with fewer "higher affinity" receptors for GABA to act upon."
"The body responds to the continued presence of the drug with a series of adjustments that tend to overcome the drug effects. In the case of benzodiazepines, compensatory changes occur in the GABA and benzodiazepine receptors which become less responsive, so that the inhibitory actions of GABA and benzodiazepines are decreased."
By Ray Nimmo
"For those either on benzos or withdrawing from them ingestion of GABA in any form is a waste of time and money. There is absolutely no evidence to suggest that GABA is missing from your brain and body. Depletion or deficiency of GABA (and also of vitamins, minerals and other amino acids) caused by benzo use and withdrawal is an erroneous and unscientific proposition promoted by quacksalvers and peddlers of snake oil cures and remedies. Their sole interest is in separating you from your money. Ingesting GABA will no more help you to recover from benzo withdrawal any more than eating fish will help you to swim.
Withdrawal symptoms from benzodiazepines (and this includes tolerance withdrawal symptoms while still on the drug) are caused by disruption to and hyper-excitability of the brain and nervous system. Because the nervous system is in a state of shock, recovery from this slow-to-reverse functional damage may take many, many months, and in some cases years. Although perfectly understandable, succumbing to the temptation to medicate the wide range of distressing, perplexing and often bizarre symptoms of benzodiazepine withdrawal with prescription or over-the-counter medications, potions and supplements, may actually impede or delay that recovery; it may even precipitate new problems."
The following quotations explain further and are drawn from Professor Heather Ashton's statements:
"In benzodiazepine withdrawal almost all the excitatory mechanisms in the nervous system go into overdrive and, until new adaptations to the drug-free state develop, the brain and peripheral nervous system are in a hyper-excitable state, and extremely vulnerable to stress."
"Compensatory changes occur in the GABA and benzodiazepine receptors which become less responsive, so that the inhibitory actions of GABA are decreased. Withdrawal symptoms occur if the benzodiazepine is reduced or stopped because the GABA receptors remain down-regulated (relatively unresponsive to GABA) for a long time."
"There is no evidence that nutritional supplements such as vitamins, minerals, amino acids etc. are helpful in benzodiazepine withdrawal. Excessive doses of some can even be toxic. Nor is there any evidence that suggests benzodiazepine withdrawal causes vitamin, mineral or other deficiencies. No one should take supplements without clear evidence of a specific deficiency.
In particular, taking GABA precursors does not increase GABA concentrations in the brain. Benzodiazepines do not decrease GABA concentrations; instead they alter GABA-receptor affinity. This slowly reverses without the need for supplements and there is no evidence that supplements speed the process."
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 21 July 2020